Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 1998, 4:42 PM MDT for Crowley County, Otero County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 4:42 PM MDT (22:42 UTC)
- Expired
- May 20, 1998, 5:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Crowley County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2106 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS1 KPUB 202244 RRA SVRPUB COC025-089-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 442 PM MDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CROWLEY COUNTY IN SOUTHEASTERN COLORADO NORTHERN OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 545 PM MDT * AT 440 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES WEST NORTHWEST OF LA JUNTA MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE ROCKY FORD BY 445 PM SWINK BY 450 PM MDT CHERAW BY 500 PM MDT AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/WF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM MDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 20, 2:00 PM MDT, 2 hours 42 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED MAY 20 1998 THE FORECAST PROBLEM TONIGHT IS DETERMINING WHERE AND HOW STRONG CONVECTION WILL BE. AN OUTFLOW BOUNDARY FROM AN MCS OVER NEBRASKA LAST NIGHT PUSHED INTO THE LOWER ARKANSAS VALLEY THIS MORNING AND UP AGAINST THE EAST SLOPES OF THE SOUTHEAST MOUNTAINS...AND HAS RESULTED IN INCREASED LOW LEVEL MOISTURE FOR THE LOWER ARKANSAS VALLEY. MEANWHILE...A WEAK SHORT WAVE AND ASSOCIATED AREA OF INSTABILITY IS MAKING ITS WAY THROUGH ARIZONA AND NEW MEXICO TODAY...WITH A CIRRUS SHIELD MOVING INTO THE SOUTHWEST PORTION OF THE FORECAST AREA. THE MOISTURE ASSOCIATED WITH THIS SHORT WAVE IS MAINLY MID AND HIGH LEVEL...SO THE LIFT/INSTABILITY WILL BE THE MAIN PRECIPITATION MAKER. IT APPEARS THAT ENOUGH INGREDIENTS MAY COME TOGETHER FOR A FEW POWERFUL STORMS TO FORM LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF THE ARKANSAS RIVER FROM AROUND LAMAR TO COLORADO SPRINGS. GOES SOUNDING PRODUCTS INDICATE SURFACE BASED CAPES IN EXCESS OF 2000 J/KG IN THE EASTERN PORTION OF THE LOWER ARKANSAS VALLEY. A CONVERGENCE LINE SHOULD SET UP ALONG THIS AXIS WHICH WILL TEND TO KEEP THE LOW LEVEL MOISTURE CONCENTRATED ALONG AND NORTH OF THE AXIS WITH THE MOISTURE DISCONTINUITY ADDING A COMPONENT OF LIFT. SOME WEAK CONVECTION HAS ALREADY FORMED ALONG THE RATON MESA AND THE PALMER DIVIDE AS OF EARLY AFTERNOON. CIRRUS WILL BE INHIBITING SURFACE HEATING FROM THE SOUTHWEST THROUGHOUT THE AFTERNOON AND EVENING. THUNDERSTORMS IN THE SAN LUIS VALLEY WILL BE HIGH-BASED... ALLOWING FOR STRONG GUSTY DRY MICROBURST WINDS NEAR 50 MPH THIS EVENING. WITH A CIRRUS SHIELD MOVING INTO THIS AREA...ITS POSSIBLE THAT THUNDERSTORMS COULD BE INHIBITED. LATER TONIGHT...SOUTHEAST COLORADO WILL PROBABLY SEE OUTFLOW FROM CONVECTION TO THE NORTH AND EAST OF THE FORECAST AREA. THUS... LOW LEVEL MOISTURE WILL PROBABLY BE REINFORCED IN THE LOWER ARKANSAS VALLEY TONIGHT...WITH SOME STRATUS AND FOG A POSSIBILITY. THUS...MINIMUM TEMPS WILL BE MODERATED IN THE LOWER ARKANSAS VALLEY. FWC MIN TEMPS AND POPS SEEM OKAY. HAYNES
In the hours before
Special weather statement, May 20, 11:50 AM MDT, 4 hours 52 minutes before
COZ060>081-210600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT WED MAY 20 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. THE DEEPEST MOISTURE IS NEAR THE KANSAS BORDER...SO A FEW STORMS IN THIS AREA MAY BE STRONG TO SEVERE THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT. WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH HIGH-BASED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING IN THE SAN LUIS VALLEY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED. HAYNES
Special weather statement, May 20, 11:50 AM MDT, 4 hours 52 minutes before
COZ060>081-210600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT WED MAY 20 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. THE DEEPEST MOISTURE IS NEAR THE KANSAS BORDER...SO A FEW STORMS IN THIS AREA MAY BE STRONG TO SEVERE THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT. WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH HIGH-BASED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING IN THE SAN LUIS VALLEY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED. HAYNES
Special weather statement, May 20, 4:37 PM MDT, 5 minutes before
COZ076-210005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT WED MAY 20 1998 ...THUNDERSTORMS WILL BRING LIGHTNING AND SMALL HAIL TO OTERO COUNTY... A STRONG THUNDERSTORM WILL PRODUCE SMALL HAIL...BRIEF HEAVY RAIN AND LIGHTNING AS IT TRAVELS ACROSS HIGHWAY 50 BETWEEN ROCKY FORD AND LA JUNTA BETWEEN 430 AND 530 PM MDT. AT 435 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THE STRONG THUNDERSTORM 2 MILES SOUTH OF ROCKY FORD MOVING NORTHEAST AT 30 MPH. OTHER THUNDERSTORMS WERE DEVELOPING OVER SOUTHWEST OTERO COUNTY MOVING NORTHEAST. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. RG/WF
Special weather statement, May 20, 4:37 PM MDT, 5 minutes before
COZ076-210005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 437 PM MDT WED MAY 20 1998 ...THUNDERSTORMS WILL BRING LIGHTNING AND SMALL HAIL TO OTERO COUNTY... A STRONG THUNDERSTORM WILL PRODUCE SMALL HAIL...BRIEF HEAVY RAIN AND LIGHTNING AS IT TRAVELS ACROSS HIGHWAY 50 BETWEEN ROCKY FORD AND LA JUNTA BETWEEN 430 AND 530 PM MDT. AT 435 PM MDT NATIONAL WEATHER SERVICE RADAR SHOWED THE STRONG THUNDERSTORM 2 MILES SOUTH OF ROCKY FORD MOVING NORTHEAST AT 30 MPH. OTHER THUNDERSTORMS WERE DEVELOPING OVER SOUTHWEST OTERO COUNTY MOVING NORTHEAST. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. RG/WF
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.